New Jersey, 2011

Winter Weather in New Jersey, January 20 to 21, 2011

January 20 to 21, 2011 · NWS PHI · 12 events in 12 counties and zones

Snow fell across the northern half of New Jersey from the evening of the 20th into the early morning of the 21st and a wintry mix of snow, sleet and freezing rain fell across southwest New Jersey during the early morning of the 21st. Mainly rain fell across southeast New Jersey.

Where it happened

Every event with a place to put it; 12 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Snow fell across the northern half of New Jersey from the evening of the 20th into the early morning of the 21st and a wintry mix of snow, sleet and freezing rain fell across southwest New Jersey during the early morning of the 21st. Mainly rain fell across southeast New Jersey. Snowfall averaged 1 to 2 inches in southwest New Jersey and 3 to 5 inches in the northern half of New Jersey. Ice accretions were less than one tenth of an inch.

Snow began in far northwest New Jersey during the evening of the 20th and slowly spread to the south, beginning in the southwest part of the state shortly after Midnight EST on the 21st. Precipitation fell as rain in the southeast part of the state. During the early morning, precipitation mixed with sleet and freezing rain in the southwest part of the state. In the northern part of the state, the snow fell at its heaviest around 3 a.m. EST. The snow ended between 5 a.m. EST and 7 a.m. EST. Its greatest impact was on the morning commute in the northern part of the state.

Representative snowfall included 4.8 inches in Marcella (Morris County), 4.5 inches in Blairstown (Warren County), 4.2 inches in Pottersville (Somerset County), 4.0 inches in Butler (Morris County) and Wantage (Sussex County), 3.5 inches in Flemington (Hunterdon County), Belle Mead (Somerset County) and East Brunswick (Middlesex County), 3.0 inches in Freehold (Monmouth County), 2.5 inches in Yardville (Mercer County), 1.6 inches in Delran (Burlington County), 1.5 inches in Verga (Gloucester County) and 1.3 inches in Pennsauken (Camden County).

The snow and wintry mix were caused by a developing low pressure system that formed in the Tennessee Valley during the afternoon of the 20th and moved northeast. It reached West Virginia at 7 p.m. EST on the 20th, the lower Susquehanna Valley in Pennsylvania at 1 a.m. EST on the 21st, right over Atlantic City, New Jersey at 4 a.m. EST on the 21st and then accelerated eastward as it strengthened. At 7 a.m. EST on the 21st, the low was already southeast of Montauk Point, New York.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jan 20, 7:52 PM EST, 1 hour 8 minutes earlier.

Area forecast discussion, Jan 20, 7:52 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
752 PM EST THU JAN 20 2011

.SYNOPSIS...
OUR ACTIVE WEATHER PATTERN WILL CONTINUE AS LOW PRESSURE OVER WEST
VIRGINIA THIS EVENING WILL MOVE EAST-NORTHEASTWARD THROUGH OUR AREA
OVERNIGHT AND FRIDAY MORNING. THE LOW WILL INTENSIFY AS IT LIFTS
NORTHEASTWARD TO OFF THE NEW ENGLAND COAST LATER FRIDAY. ARCTIC HIGH
PRESSURE WILL BUILD SLOWLY SOUTHEASTWARD FROM CANADA OVER THE
WEEKEND AND SETTLE INTO NEW ENGLAND MONDAY. LOW PRESSURE IS FORECAST
TO DEVELOP ALONG THE GULF COAST LATE SUNDAY INTO MONDAY AND TRACK
EASTWARD AND THEN NORTHEASTWARD JUST EAST OF THE MID ATLANTIC COAST
TUESDAY INTO WEDNESDAY.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
AT 00Z SNOW WAS APPROACHING OUR WESTERN ZONES AND WILL BE
OVERSPREADING THE AREA DURING THIS EVENING...BASICALLY FROM WEST
TO EAST. LOW PRESSURE WAS OVER WEST VIRGINIA AND WILL MOVE EAST-
NORTHEASTWARD TONIGHT. MODEL GUIDANCE SEEMED WELL INITIALIZED AND
THE GFS...NAM...AND ECMWF ALL HANDLED THE PRESSURE FEATURES...
MOISTURE...AND WIND FIELDS SIMILARLY. THIS LENT CONFIDENCE IN THE
FORECAST PREVIOUSLY ISSUED.

NO REASON IS SEEN TO INCREASE SNOW AMOUNTS AT THIS TIME...SO THE
ADVISORIES WILL BE LEFT INTACT AND NOT UPGRADED TO WARNINGS.
HOWEVER...IT COULD BE A TRICKY SITUATION FOR THE NORTHERN SECTIONS
OF THE LOWER 4 INCH WARNING CRITERIA AREA...NAMELY AROUND
PHILADELPHIA AND JUST SOUTH OF I-195 IN NEW JERSEY...SINCE SNOW
AMOUNTS MAY APPROACH 4 INCHES. THE MIDNIGHT SHIFT MAY HAVE TO MAKE
QUICK RUNNING ADJUSTMENTS OVERNIGHT WITH A LOW LEAD TIME WARNING
IF WARNING AMOUNTS ARE NEARED. THE SAME HOLDS TRUE FOR FAR
NORTHERN AREAS WHICH MAY REACH NEAR 6 INCHES.

OTHERWISE...THIS IS INITIALLY AN OVERRUNNING SITUATION BUT THEN
TRANSITIONS TO MORE OF A COASTAL STORM, AND THE MODEL GUIDANCE IS
IN GOOD AGREEMENT WITH THE LARGE SCALE. THERE IS NO BLOCKING
DOWNSTREAM FROM THIS SYSTEM, THEREFORE WE ARE EXPECTING IT TO BE A
QUICK MOVER. THERE ARE SOME CHALLENGES THOUGH WITH THIS EVENT
WHICH REVOLVES AROUND THE QPF AMOUNTS AND ALSO PRECIPITATION
TYPES. AS THE UPPER-LEVEL TROUGH SLIDES EASTWARD AND DIGS SOME
TONIGHT, A STRENGTHENING LOW-LEVEL JET IS FORECAST TO DEVELOP AND
MOVE ACROSS THE AREA OVERNIGHT ESPECIALLY THE FARTHER SOUTHEAST
ONE GOES. THE LAYER IN QUESTION IS RIGHT AROUND 925 MB AS THE AIR
BEING INJECTED THROUGH THIS LAYER BY THE ROBUST LOW-LEVEL JET IS
FORECAST TO WARM. THE NAM/WRF IS MORE ROBUST ON THE LOW-LEVEL JET,
HOWEVER THE GFS HAS IT BUT IS ABOUT 10 KNOTS WEAKER. THE GFS IS A
SOMEWHAT COLDER SOLUTION THROUGH OUR CWA WHILE THE NAM/WRF IS
WARMER. AN ANALYSIS THIS AFTERNOON PLACES A BAROCLINIC ZONE FROM
SOUTHERN VIRGINIA ON WESTWARD. THERE HAS BEEN A LAG IN THE COLDER
AIR SEEPING ACROSS THE SOUTHERN AND EASTERN PART OF THE CWA THUS
FAR TODAY, HOWEVER THE LOWER DEW POINTS HAVE ADVECTED IN QUICKER.
THIS MAY PLAY A ROLE WITHIN THE BOUNDARY LAYER REGARDING
PRECIPITATION TYPES. BASED ON THE SYNOPTIC FORCING AND THE LOOK OF
RADAR IMAGERY TO OUR WEST, SNOW WILL OVERSPREAD THE AREA GENERALLY
FROM NORTHWEST TO SOUTHEAST DURING THE NIGHT. WE ARE FAVORING THE
MILDER BOUNDARY LAYER TYPE AIRMASS THAT THE MODELS ARE SHOWING
MAINLY ACROSS THE FAR SOUTH/SOUTHEASTERN AREAS ESPECIALLY GIVEN
THE ONGOING THERMAL TRENDS.

WE SLOWED DOWN THE ARRIVAL OF THE HIGHEST POPS SOME FROM WEST TO
EAST TONIGHT, BUT DID NOT WANT TO THROTTLE BACK TO MUCH GIVEN THAT
WAA/OVERRUNNING TYPE PRECIPITATION TENDS TO ARRIVE AT LEAST A
LITTLE FASTER THAN MODELED. WE INTRODUCED SOME RAIN ACROSS THE
SOUTHEASTERN ZONES AND PARTS OF THE DELMARVA FOR AWHILE TONIGHT
BEFORE CHANGING TO ALL SNOW TOWARD MORNING AS THE SURFACE LOW
SLIDES TO OUR EAST. AN EXAMINATION OF THE SOUNDINGS LOOKS LIKE
EITHER RAIN OR SNOW WITH NO REAL PRONOUNCED WARM NOSE TO INDICATE
SLEET, THEREFORE WILL NOT INCLUDE ATTM. THE CONSENSUS OF THE
GUIDANCE BRINGS THE SURFACE LOW ACROSS OUR DELMARVA ZONES AND FAR
SOUTHERN NEW JERSEY THEN STRENGTHENS TO OUR EAST. THIS TRACK ALONG
WITH THE ROBUST LOW-LEVEL JET AND LOWER LEVEL WAA SHOULD TEND TO
ALLOW FOR NON-SNOW FOR AWHILE ACROSS THE ABOVE MENTIONED AREAS.
THIS MAY HAVE TO BE WATCHED AS SOME FORECAST SOUNDINGS EVEN UP TO
PHILADELPHIA SUGGEST AN ISOTHERMAL LAYER DEVELOPING WHICH MAY LEAD
TO A LITTLE MIXING. WE ARE NOT PULLING THE MIXED PRECIPITATION
THAT FAR NORTHWEST AS BETTER FORCING MAY BE ABLE TO OVERCOME THIS
IF IT WERE TO OCCUR. FARTHER TO THE NORTH, AN AREA OF
STRENGTHENING FRONTOGENETIC FORCING /BETTER AND DEEPENING OMEGA IN
THE SNOW GROWTH REGION/ MOVING THROUGH OVERNIGHT COUPLED WITH A
COLDER AIRMASS WILL ALLOW FOR BETTER RATIOS AND HIGHER TOTALS. THE
CONSENSUS OF THE MODELS HAS THE HIGHEST QPF ACROSS THE NORTHERN
ZONES THEN POINTS TO THE NORTHEAST. WE WILL INCREASE THE AMOUNTS A
LITTLE BIT ACROSS THE FAR NORTH BUT THEN CUT THEM BACK ACROSS THE
FAR SOUTH.

GIVEN THE AFOREMENTIONED PRECIPITATION TYPE ISSUES ACROSS THE FAR
SOUTH AND LIGHTER QPF AMOUNTS, WE WILL CANCEL PORTIONS OF THE
WINTER WEATHER ADVISORY IN MARYLAND AND DELAWARE. ALSO, WE WILL
DROP THE ADVISORY FOR COASTAL ATLANTIC AND ALL OF CAPE MAY COUNTY
GIVEN THE FORECAST SOUTHEAST FLOW FOR AWHILE. WE WILL KEEP INLAND
ATLANTIC COUNTY IN THE ADVISORY FOR NOW. THESE AREAS MAY CATCH AN
INCH OF SNOW, BUT NOT ENOUGH TO JUSTIFY THE ADVISORY ATTM.
NORTHWEST OF THE SURFACE LOW, THERE IS FORECAST TO BE
STRENGTHENING FRONTOGENETIC FORCING THEREFORE THERE COULD BE A
RIBBON OF ENHANCED SNOWFALL FOR A FEW HOURS LATE TONIGHT AND EARLY
FRIDAY MORNING. FOR NOW, ADDED MODERATE SNOW TO THE WEATHER GRIDS.
GIVEN THE HIGHER QPF AND BETTER RATIOS ACROSS THE NORTH, WE
THOUGHT ABOUT UPGRADING PARTS OF THE ADVISORY AREA TO A WARNING
HOWEVER CONFIDENCE IS NOT HIGH REGARDING HITTING 6 INCHES ACROSS A
WIDESPREAD AREA. THEREFORE, WILL MAINTAIN THE ADVISORY BUT
INCREASE THE AMOUNTS A LITTLE BIT.

AS FOR TEMPERATURES, WE GENERALLY USED A BLEND OF THE NAM/GFS MOS
WHICH ACCOUNTED FOR THE MILDER TREND ACROSS MAINLY THE
SOUTHEASTERN PORTION OF THE CWA.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
THE OVERALL SYNOPTIC PATTERN IS COMPRISED OF A DEPARTING
DEEPENING CYCLONE WITH AN UPPER-LEVEL TROUGH REMAINING OVER THE
EAST. THIS WILL ALLOW FOR ARCTIC AIR TO BE IN PLACE THROUGH THIS
ENTIRE TIME FRAME.

AS THE STORM LIFTS NORTHEASTWARD FRIDAY MORNING TO OFF THE NEW
ENGLAND COAST, IT IS FORECAST TO BE DEEPENING AS THE UPPER-LEVEL
TROUGH MOVES THROUGH. THIS WILL ALLOW ANY LINGERING SNOW TO TAPER
OFF RAPIDLY FROM SOUTHWEST TO NORTHEAST DURING THE EARLY TO MID
MORNING HOURS. THE WINTER WEATHER ADVISORY MAY RUN TO LONG IN MANY
AREAS BUT IT CAN ALWAYS BE CANCELLED EARLY. WE THEREFORE LOWERED
THE POPS FAIRLY QUICKLY FROM SOUTHWEST TO NORTHEAST DURING THE
MORNING. THE FALLEN SNOW HOWEVER WILL RESULT IN A SLIPPERY FRIDAY
MORNING COMMUTE ESPECIALLY WHERE SURFACES ARE NOT TREATED.
FOLLOWING THIS SYSTEM, STRONG CAA IS FORECAST TO SET IN FRIDAY AND
FRIDAY NIGHT. THE TIGHTENING PRESSURE GRADIENT COMBINED WITH THE
STRONG CAA WILL RESULT IN BLUSTERY CONDITIONS. THE WINDS ARE
EXPECTED TO REMAIN BELOW ADVISORY CRITERIA AS 925 MB WINDS ARE
FORECAST TO BE AROUND 35 KNOTS. THIS WILL ALLOW FOR VERY COLD WIND
CHILL VALUES TO DEVELOP ESPECIALLY ACROSS THE NORTHWESTERN ZONES.
AS OF NOW, IT APPEARS THE VALUES WILL FALL SHORT UP NORTH OF THE
-15F CRITERIA BUT THIS MAY HAVE TO BE REVISITED IF THE WINDS END
UP BEING A BIT STRONGER IN COMBINATION WITH THE VERY COLD AIR
TEMPERATURES.

THE PRESSURE GRADIENT IS FORECAST TO RELAX DURING SATURDAY AS THE
STRONG LOW PRESSURE SYSTEM LIFTS FARTHER AWAY INTO THE CANADIAN
MARITIMES. IN CONJUNCTION WITH THIS, A WEAK AREA OF HIGH PRESSURE
SHOULD SLIDE ACROSS OUR CWA. THERE COULD BE A SURFACE LOW
DEVELOPING WELL TO OUR SOUTH ALONG AN EXISTING BAROCLINIC ZONE,
HOWEVER THIS SHOULD STAY FAR ENOUGH SOUTH TO ONLY PERHAPS TOSS
SOME CLOUDS OUR WAY GIVEN THE WEAK NATURE OF THE SURFACE HIGH AND
NO RIDGING ALOFT. A WEAK CLIPPER SYSTEM TRACKING WELL TO OUR NORTH
LATE SATURDAY INTO SUNDAY MAY DRAG A COLD FRONT ACROSS OUR AREA
ALLOWING THE CAA TO STRENGTHEN A BIT DURING SUNDAY. THIS FRONTAL
BOUNDARY HOWEVER LOOKS RATHER MOISTURE STARVED THEREFORE WILL JUST
PAINT IN SOME MORE CLOUD COVER. IT WILL REMAIN VERY COLD THROUGH
SUNDAY AS A TROUGH IS ANCHORED IN THE NORTHEAST PORTION OF THE
COUNTRY. THE NORTHWESTERLY FLOW OF ARCTIC AIR WILL ALLOW LAKE
EFFECT SNOW TO OCCUR, AND SOME OF THE STREAMERS MAY EXTEND TOWARD
NORTHEASTERN PENNSYLVANIA. THIS COULD BE HELPED BY ANY CHANNELIZED
VORTICITY MOVING THROUGH THE FLOW. FOR NOW, WILL JUST GO WITH
FLURRIES ACROSS THE SOUTHERN POCONOS AND INTO FAR WESTERN SUSSEX
COUNTY, NEW JERSEY BUT WOULD NOT RULE OUT SOME SNOW SHOWERS WITH
LOCALIZED LIGHT ACCUMULATIONS. THE CENTER OF THE ARCTIC AIRMASS IS
FORECAST TO BE SLIDING SOUTHEASTWARD TOWARD THE EASTERN GREAT
LAKES AND NORTHEAST BY LATE IN THE DAY SUNDAY WITH THE LOW-LEVEL
FLOW TURNING MORE FROM THE NORTH.

AS FOR TEMPERATURES, WE GENERALLY UTILIZED AN EVENLY WEIGHTED
BLEND OF THE NAM/GFS MOS. THE TEMPERATURES MAY END UP FALLING
DURING FRIDAY GIVEN THE STRENGTH OF THE CAA.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
A LONG WAVE TROUGH IS FORECAST TO EXTEND FROM EASTERN CANADA DOWN
OVER THE WESTERN NORTH ATLANTIC ON SUNDAY NIGHT. THE FEATURE IS
EXPECTED TO LIFT TO THE NORTHEAST, ALLOWING A WEAK RIDGE TO BUILD
UP AND OVER OUR REGION FOR MONDAY. THE GUIDANCE DIVERGES A BIT FOR
TUESDAY AND WEDNESDAY REGARDING THE DEVELOPMENT AND THE EVOLUTION
OF THE NEXT TROUGH TO AFFECT THE CENTRAL AND EASTERN PARTS OF THE
COUNTRY.

AT THE SURFACE, VERY COLD HIGH PRESSURE IS EXPECTED TO PASS OVER
THE NORTHEASTERN STATES ON MONDAY. ANOTHER EAST COAST STORM
REMAINS POSSIBLE FOR TUESDAY INTO WEDNESDAY AND WE WILL CONTINUE
TO CARRY CHANCE POPS FOR THAT PERIOD OF TIME.

&&

.AVIATION /01Z FRIDAY THROUGH TUESDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY AND SURROUNDING AREAS.

AT 2330Z, CONDITIONS REMAINED VFR AT ALL EIGHT OF OUR TAF SITES
WITH A LIGHT WIND.

SNOW WILL BEGIN TO SPREAD INTO OUR REGION FROM THE WEST THIS
EVENING. THE SNOW IS FORECAST TO REACH KRDG AROUND 02Z, KABE
AROUND 03Z AND KPHL/KILG/KPNE/KTTN AROUND 04Z. THE PRECIPITATION
SHOULD BEGIN AS A RAIN AND SNOW MIX AT KMIV AROUND 05Z, AND AS
RAIN AT KACY AROUND 06Z.

CONDITIONS SHOULD DROP INTO THE IFR RANGE FOR A FEW HOURS WITH A
HEAVY BURST OF SNOW. A RAIN AND SNOW MIX SHOULD PERSIST FOR A
WHILE AT KACY BEFORE CHANGING TO ALL SNOW.

THE AREA OF PRECIPITATION IS EXPECTED TO LIFT TO THE NORTHEAST OF
OUR REGION TOWARD DAYBREAK, WITH IMPROVING CONDITIONS ANTICIPATED
DURING THE 1000Z TO 1400Z TIME FRAME. THERE WILL BE AN INCREASING
WEST NORTHWEST WIND.

ON FRIDAY, VFR CONDITIONS ARE ANTICIPATED FROM 1400Z THROUGH
2300Z WITH A WEST NORTHWEST WIND MOSTLY IN THE 15 TO 20 KNOT RANGE
AND GUSTS INTO THE UPPER 20S AND LOWER 30S.

VFR CONDITIONS ARE FORECAST TO CONTINUE INTO FRIDAY NIGHT AS THE
WIND BEGINS TO DIMINISH A BIT.

OUTLOOK...
COLD HIGH PRESSURE IS FORECAST TO BUILD ACROSS OUR REGION FROM
SATURDAY THROUGH MONDAY WITH VFR CONDITIONS EXPECTED. THERE IS A
CHANCE OF SNOW FOR MONDAY NIGHT AND TUESDAY.

&&

.MARINE...
LOW PRESSURE WILL MOVE OFF THE COAST TONIGHT INTO FRIDAY. WINDS
AND SEAS START TO INCREASE AS THE LOW MOVES OFF TO THE NORTHEAST.
GUSTY NORTHWEST WINDS SHOULD DEVELOP BY FRIDAY MORNING ALONG THE
COAST. GUIDANCE IS IN RELATIVELY GOOD AGREEMENT AND 925MB WINDS
SHOW GALES OCCURRING ALONG THE COAST AND IN THE DELAWARE BAY
THROUGH MUCH OF FRIDAY. THE GALE WARNING WILL BE IN EFFECT FROM
6AM FRI-10PM FRI. WINDS SHOULD START TO DIMINISH LATE FRIDAY NIGHT
AS THE GRADIENT BEGINS TO LESSEN. A SHORT PERIOD SMALL CRAFT
ADVISORY MAY BE NEEDED AS THE GALES GUSTS AND SEAS SUBSIDE INTO
SATURDAY MORNING.

HIGH PRESSURE WILL THEN BUILD IN FROM THE WEST FOR THE WEEKEND
AND INTO EARLY NEXT WEEK. A COASTAL STORM LOOKS TO REMAIN OFF TO
OUR SOUTH ON SUNDAY BUT SEAS MAY RISE AS WATER IS PUSHED TOWARD
THE COAST. HOWEVER, IT LOOKS LIKE SEAS WILL REMAIN BELOW SMALL
CRAFT CRITERIA THROUGH THE WEEKEND.

ANOTHER AREA OF LOW PRESSURE MAY IMPACT THE COASTAL WATERS IN THE
LATE MONDAY THROUGH WEDNESDAY TIME FRAME. CONSIDERABLE UNCERTAINTY
STILL REMAINS WITH THIS SYSTEM AND IT WILL CONTINUE TO BE MONITORED
OVER THE NEXT SEVERAL DAYS.

&&

.TIDES/COASTAL FLOODING...
SPRING TIDES ARE STILL OCCURRING ASSOCIATED WITH THE FULL MOON.
THE LATEST MODEL PROJECTIONS ARE MOVING THE SFC LOW ACROSS THE
SERN PART OF OUR CWA TONIGHT BEFORE IT STARTS INTENSIFYING
OFFSHORE. THIS IS PRODUCING A FAIRLY LIMITED UP THE BAY(S) FLOW
EARLY AS WELL AS ANY ONSHORE COMPONENT ACROSS THE NORTHERN WATERS
LATE TONIGHT. THE NORTHERN WATERS COME CLOSEST TO AN ONSHORE FLOW
APPROACHING THE MORNING HIGH TIDE, WHILE OUR SOUTHERN WATERS
SHOULD BE OFFSHORE BY THE TIME IT ARRIVES. IT IS THE HIGHER OF THE
TWO ASTRONOMICAL HIGH TIDES OF THE DAY. OUR LOCAL PROCEDURES ARE
SLIGHTLY MORE BULLISH WITH TIDAL DEPARTURES THAN THE SSE GUIDANCE.
NEVERTHELESS IT TOO FALLS ABOUT A QUARTER OF A FOOT SHORT OF MINOR
TIDAL FLOODING LEVELS. GIVEN THAT THE WAVE ACTION PRECEDING AND
DURING THE FRIDAY MORNING HIGH TIDE IS NOT EXPECTED TO BE FAR FROM
AVERAGE OUR PRESENT EXPECTATIONS ARE THAT MINOR TIDAL FLOODING
LEVELS SHOULD NOT BE REACHED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR PAZ054-055-
     060>062-067>069.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR PAZ070-071.
NJ...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR NJZ001-
     007>010-012-015.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR NJZ021-022-
     026.
     WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR NJZ013-014-
     016>020-027.
DE...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR DEZ001.
MD...WINTER WEATHER ADVISORY UNTIL 9 AM EST FRIDAY FOR MDZ008-012.
MARINE...GALE WARNING FROM 6 AM TO 10 PM EST FRIDAY FOR ANZ430-431-
     450>455.

&&

SYNOPSIS...GORSE/
NEAR TERM...GORSE/
SHORT TERM...GORSE
LONG TERM...IOVINO
AVIATION...IOVINO
MARINE...MEOLA
TIDES/COASTAL FLOODING...GIGI
Hazardous weather outlook, Jan 20, 3:54 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
354 PM EST THU JAN 20 2011

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-212100-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
354 PM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 9 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW JERSEY...NORTHERN
NEW JERSEY...NORTHWEST NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NJZ021-022-026-212100-
CUMBERLAND-ATLANTIC-COASTAL OCEAN-
354 PM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ015-019-020-NJZ023>025-212100-
KENT-INLAND SUSSEX-DELAWARE BEACHES-QUEEN ANNES-TALBOT-CAROLINE-
CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
354 PM EST THU JAN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A QUICK MOVING STORM SYSTEM WILL BRING A PERIOD OF RAIN AND SNOW
TO THE AREA LATE TONIGHT INTO EARLY FRIDAY MORNING. ANY SNOW
ACCUMULATIONS ARE EXPECTED TO BE AN INCH OR LESS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ001-MDZ008-012-NJZ013-014-016>020-027-PAZ070-071-212100-
NEW CASTLE-CECIL-KENT MD-WESTERN MONMOUTH-EASTERN MONMOUTH-SALEM-
GLOUCESTER-CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-
SOUTHEASTERN BURLINGTON-DELAWARE-PHILADELPHIA-
354 PM EST THU JAN 20 2011

...WINTER WEATHER ADVISORY IN EFFECT FROM 9 PM THIS EVENING TO 9 AM
EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...SOUTHERN NEW JERSEY AND SOUTHEAST
PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-450-451-212100-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
354 PM EST THU JAN 20 2011

...GALE WARNING IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ431-452>455-212100-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
354 PM EST THU JAN 20 2011

...GALE WARNING IN EFFECT FROM 6 AM TO 10 PM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 winter weather. Local standard time, as filed.

Winter Weather, Sussex

When
January 20, 9:00 PM EST to January 21, 7:00 AM EST
Where
Sussex forecast zone
Reported by
Trained Spotter
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

Winter Weather, Warren

When
January 20, 10:00 PM EST to January 21, 6:00 AM EST
Where
Warren forecast zone
Reported by
Trained Spotter
Coordinates
40.857, -74.997 (the zone’s center; the record gives no point)

Winter Weather, Hunterdon

When
January 20, 11:00 PM EST to January 21, 6:00 AM EST
Where
Hunterdon forecast zone
Reported by
Trained Spotter
Coordinates
40.567, -74.912 (the zone’s center; the record gives no point)

Winter Weather, Morris

When
January 20, 11:00 PM EST to January 21, 7:00 AM EST
Where
Morris forecast zone
Reported by
Trained Spotter
Coordinates
40.862, -74.544 (the zone’s center; the record gives no point)

Winter Weather, Somerset

When
January 21, 12:00 AM EST to 6:00 AM EST
Where
Somerset forecast zone
Reported by
Trained Spotter
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

Winter Weather, Middlesex

When
January 21, 12:00 AM EST to 6:00 AM EST
Where
Middlesex forecast zone
Reported by
Trained Spotter
Coordinates
40.440, -74.409 (the zone’s center; the record gives no point)

Winter Weather, Western Monmouth

When
January 21, 12:00 AM EST to 6:00 AM EST
Where
Western Monmouth forecast zone
Reported by
Trained Spotter
Coordinates
40.288, -74.158 (the zone’s center; the record gives no point)

Winter Weather, Salem

When
January 21, 12:30 AM EST to 4:30 AM EST
Where
Salem forecast zone
Reported by
Trained Spotter
Coordinates
39.577, -75.358 (the zone’s center; the record gives no point)

Winter Weather, Gloucester

When
January 21, 1:00 AM EST to 5:00 AM EST
Where
Gloucester forecast zone
Reported by
Trained Spotter
Coordinates
39.717, -75.142 (the zone’s center; the record gives no point)

Winter Weather, Camden

When
January 21, 1:00 AM EST to 5:00 AM EST
Where
Camden forecast zone
Reported by
Trained Spotter
Coordinates
39.804, -74.960 (the zone’s center; the record gives no point)

Winter Weather, Northwestern Burlington

When
January 21, 1:00 AM EST to 5:30 AM EST
Where
Northwestern Burlington forecast zone
Reported by
Trained Spotter
Coordinates
39.878, -74.668 (the zone’s center; the record gives no point)

Winter Weather, Mercer

When
January 21, 1:00 AM EST to 6:00 AM EST
Where
Mercer forecast zone
Reported by
Trained Spotter
Coordinates
40.283, -74.702 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 277787, 277786, 277781, 277784, 277780, 277782, 277783, 277773, 277774, 277775, 277776, 277777.